A 42 year old female weighing 60kg presents to the pharmacy with a prescription for azathioprine 150mg by mouth daily (2.5mg/kg) for treatment of her Crohn's disease. Her current medications on file that have been filled in the last 30 days include rantidine 150mg by mouth twice daily, allopurinol 300mg once daily, pravastatin 80mg at bedtime, lisinopril 40mg daily, hctz 12.5mg daily, and loratadine 10mg once daily. The patient confirms taking all of these medications. The physician's office is currently closed. What is the appropriate response to the patient regarding this prescription?
A. Fill prescription as is, no changes necessary.
B. Fill prescription as is, drug interaction identified but not clinically significant.
C. Fill prescription as is, tell patient will call prescriber in morning to discuss interaction.
D. Do not fill prescription, tell patient you will call in morning to discuss with prescriber.
Answer and Rationale:
The correct answer is D. This patient has a major drug interaction that could result in harm. Allopurinol's mechanism of action includes inhibiting xanthine oxidase to help decrease risk of gout attacks long-term by lowering uric acid concentrations. Azathioprine is converted via hepatic metabolism to 6-Mercaptopurine which is inactivated by xanthine oxidase. Therefore there are a number of reports in the literature of patients who after receiving both medications experience significant toxicity including nausea, vomiting, and most importantly hematologic toxicity (bone marrow suppression). Management of this interaction could entail a number of options including choosing a different agent for Crohn's managment, assessing need for allopurinol, or decreasing dosage of azathioprine. If the last option is chosen, decreasing the azathioprine dosage to 1/3rd or 1/4 of its original dosage is recommended with continued monitoring for side effects. All of these options would require speaking with the prescriber before filling and make answers A, B, and C incorrect.